Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Fanapt
avatar
An_189338 posted:
I just started Fanapt today for recently diagnosed Bipolar Disorder. I'm extremely tired and am afraid that once I titrate to 6mg 2 x per day that I won't be able to function at work. Anyone have any experience with this drug? Also, is this something that I'll need to take for the rest of my life? I'm 54.
Reply
 
 
avatar
snowyowl33 responded:
Hi Anon,

Sorry I haven't taken the drug, but if it's making you that tired at this level, speak to your doctor bout these side effects. Perhaps there is another drug he can put you on with not such a disabling side effect.... let us know how your doing...

Snowy
People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
 
avatar
easmab123 replied to hope7951's response:
Thanks Hope and Snow,

The link was helpful. Trying to get my doctor to give me disability until next Friday so I can get use to this drug. Starting 2mg today. Yesterday was horrible, never so tired in my life. My daughter described me as a zombie. I certainly can't go to work like this. If the symptoms do not level off, I will have stop taking it. I'll let you know how I'm doing after I hit 6mg....can't wait.
 
avatar
hope7951 replied to easmab123's response:
I've personally never heard of this med but it appears to be an anti-psychotic. Does that seem to fit your symptoms? In every county in the US is a mental health clinic. You can find yours in the blue pages of the phone book under mental Health. These clinics charge on your ability to pay. You might want to get a second workup to insure your meds match your symptoms and presonal/family history.
 
avatar
easmab123 replied to hope7951's response:
Thanks Hope, I have excellent medical coverage. The drug is similiar to Abilify. I'm trusting my doctor with the diagnosis. I was first dx'd with ADD, but those meds did nothing for me. Have my first visit with psychotherapist this week, perhaps she will dx me with something different. Fanapt is a new drug, thus not much out there about it. The few things I have found have not been good...but this is the 3rd drug that I've been placed on, so I want to give it a reasonable amount of time. I think the doc may need to add Nuvigil to the mix.

thanks for taking the time to respond.
 
avatar
hope7951 replied to easmab123's response:
I never heard of Nuvigil either so looked it up. http://www.webmd.com/drugs/drug-152275-Nuvigil Oral.aspx?drugid=152275&drugname=Nuvigil Oral&source=1

Seems like an interesting med choice. I just been taking lithium for 30 years.
 
avatar
snowyowl33 replied to easmab123's response:
Hi easmab,

Have you used the Nuvigil before? I seem to remember It can also be used for ADD as well tho that's not it's main use. What meds did you try for the ADD if you don't mind my asking? I can see it helping with the sleepiness of the Fanapt you have mentioned. Hope the new one works out, it's good to see you giving it a reaonabe trial time...let us know how it's going..
Snowy
People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
 
avatar
easmab123 replied to snowyowl33's response:
I was first put on Strattera and had a bad reaction. I was then put on Nuvigil, which I loved and felt good all day..and night. Doc said that was a manic episode, and I was bipolar not ADD, thus putting me on the Fanapt. I feel like Nuvigil may help, but that may just be because I liked it so much, house was never cleaner. Had a severe weird reaction last night and this morning. I placed a call to my doctor but they haven't called back yet. Today is just day 3 on the 6mg's of Fanapt, so I'll give it a few more days. No way that I can work, and I love my job. This is the first time in 23 years that I have been out on disability....depressing in itself. Thanks for your support.
 
avatar
hope7951 replied to easmab123's response:
You seem to have conflicting meds. You might want to write a post about them and adress it to Dr. Goldberg. He can tell you exactly what each med is meant to do.
 
avatar
snowyowl33 replied to easmab123's response:
Hey Easmab,

lol had to laugh re the house never being cleaner... seems many of us have clean houses of an on...
I guess having a clear dx would be helpful, tho it is possible to have ADD and BP, which makes med choices interesting to say the least. I have heard good things about Nuvigil too, did you find it helped with your focus and concentration, or just made you super focused and hyper?

Glad to hear you put in a call to your doc re the side effects... let us know how your doing with it..

Cheers
Snowy
People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
 
avatar
moodymama1000 responded:
I have been on Fanapt for about 2 months now. I just recently called my doctor to see if she will take me off it. Of course, different meds react different to different people, but as for me, I have had panic attacks, my restless leg syndrome has increased (I dont want to go there again), and i also have lack of sleep. I am very tired too, but that could be from a kidney transplant and COPD, or a combination of meds.

Anyway, if I were you, I wouldn't go off the med until I check with my doctor. These are very powerful meds, as you well know, I'm sure.

I hope this helps. I also have been diagnosed w/ bi-polar disorder.
 
avatar
willow1971 replied to moodymama1000's response:
moodymama1000, I am curious as to how fanapt worked out for you. I was just given it yesterday and I am always hesitant about antipsychotics because of their side effects. So far all of them I have taken(Seroquel, Haldol, and one that melted under the tongue that I dont remember the name) all gave me this weird jumpy leg feeling. I could never sleep and just felt like I was crawling out of my skin. My dr said this symptom was dysconesia(prob spelling that wrong) and he insured me fanapt did not have this side effect, but from what you described I am hesitant. I was diag with borderline personality/w did episodes, depression, ptsd, and anxiety. I am very sensitive to anything that has an antihistamine type side effect, like if I take Seroquel it feels just like I took a bunch of Benedryl. Thanks for your time.
 
avatar
nancyhodgeson responded:
Fanapt is an atypical antipsychotic for schizophrenia, not bi-polar disorder. I am bi-polar and saw my Psychiatrist to get treatment for depression.( I also take bi-polar medicine with no side effects.) He added fanapt, it is like Abilify, which I can't take. It also made me too tired to function as a few weeks went by and now I'm restless (anxious) and started having facial twitching. I wish they would treat people with medications for the diseases that they have. Fanapt is for schizophrenic patients which I'm not. I just needed an anti-depressent for awhile, being depressed. Sometimes I feel like a lab rat with the atypical and typical anti-psychotics I keep getting tried on. I have reactions to them 99% of the time. Tell your Dr. right away. I am calling him and asking him to switch me to something else.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
108 of 125 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.